Virginia, 2006

Damaging Winds in Virginia, July 2, 2006

July 2, 2006 · NWS LWX · 11 events in 8 counties and zones

A frontal boundary sagged south into the Mid Atlantic on July 2, and combined with very strong daytime heating and instability, contributed to scattered severe thunderstorm activity. Much of North-Central Virginia including the Washington Metro Region experienced damages from the severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$5.2 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A frontal boundary sagged south into the Mid Atlantic on July 2, and combined with very strong daytime heating and instability, contributed to scattered severe thunderstorm activity. Much of North-Central Virginia including the Washington Metro Region experienced damages from the severe thunderstorms. The worst damages occurred in the Annandale area of Fairfax County. A NWS survey team concluded that damages were caused from a wet microburst. Winds associated with the microburst were around 70 mph. Extensive property damage occurred during these storms, including numerous downed trees and powerlines. Local power companies reported in excess of 100,000 power outages in the Washington Metro Region from this bought of severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 2, 3:00 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 2, 3:00 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
400 PM EDT SUN JUL 2 2006

.SHORT TERM /TONIGHT THROUGH MONDAY/...
WATER VAPOR SHOWS A STRONG WAVE MOVING EAST INTO NEW ENGLAND IN A
MORE ZONAL FLOW THAN PAST DAYS. ACARS 400-250MB WIND OBSERVATIONS
REVEAL A ZONAL 80-110KT JET FROM THE UPPER GREAT LAKES THROUGH NEW
ENGLAND. 10Z SURFACE ANALYSIS PLACED A DISSIPATING FRONTAL BOUNDARY
ALONG THE GULF COAST. A 1024MB ANTICYCLONE WAS LOCATED OFF THE
CAROLINA COAST...WITH A TROUGH IN THE LEE OF THE APPALACHIANS. THE
NEXT COLD FRONTAL BOUNDARY ACROSS THE CENTRAL GREAT LAKES WAS
STALLING NORTHWEST OF CHICAGO AND ACROSS THE PLAINS.

WITH DEWPOINTS NEAR 70F AND TEMPERATURES BETWEEN 90 AND 95F...HEAT
INDICES WILL RISE TO NEAR 100F THROUGH LATE THIS AFTERNOON.

MOISTURE INCREASE IS APPARENT IN 12Z KIAD RAOB WITH DIURNAL MIXING
ALLOWING DEWPOINTS TO RISE TO NEAR 70F. WHEN THE SOUNDING IS
ADJUSTED FOR A SURFACE TEMPERATURE OF 92F AND DEWPOINT OF 69F...3500
J/KG OF SBCAPE AND 1750 J/KG MLCAPE ARE INDICATED. WHILE BOUNDARY
LAYER FLOW IS QUITE STRONG THIS MORNING...BOTH THE NAM/GFS INDICATE
IT WILL WEAKEN TO ABOUT 15 KTS THIS AFTERNOON. CONCERNED STRONG
INSTABILITY WILL COMPENSATE FOR MARGINALLY STRONG BOUNDARY LAYER
FLOW FOR POSSIBLE TERRAIN CIRCULATION/LEE TROUGH CONVECTIVE
DEVELOPMENT. WILL HAVE ISOLATED/LOW END CHANCE POPS IN THE FORECAST THIS
EVENING TO ACCOUNT FOR THIS.

CONVECTION NEAR THE FRONTAL ZONE TO THE NORTH MAY TEND TO BUILD
SOUTHEAST THIS EVENING IF CONVECTIVE OUTFLOWS DOMINATE. OTHERWISE
BELIEVE IT WILL TAKE MUCH OF THE NIGHT TO HAVE THE FORCING MECHANISM
(WEAK WAVES ALOFT) APPROACH AS HEIGHTS FALL ACROSS THE REGION. THIS
WOULD PLACE THE CONVECTION INTO THE NORTHERN FORECAST AREA AFTER
MIDNIGHT. FORECAST SOUNDINGS INDICATE ELEVATED INSTABILITY WOULD BE
ENOUGH TO SUSTAIN CONVECTIVE TRENDS DURING THE OVERNIGHT HOURS.

SPOKE WITH THE STORM PREDICTION CENTER AND CAME TO THE RESOLUTION
THAT THE DEEP LAYER SHEAR IS TOO WEAK ACROSS THE REGION...AND THE
CHANCES FOR CONVECTIVE DEVELOPMENT TOO LOW TO WARRANT A SLIGHT RISK
AT THIS TIME.

WEAK WAVES WILL TRAVERSE THE REGION MONDAY...ALLOWING FOR SCATTERED
SHOWER AND THUNDERSTORM DEVELOPMENT AS INSTABILITY INCREASES DURING
THE AFTERNOON. WITH A FEW MORE CLOUDS...AND THE WARM AXIS PUSHING
SOUTH...HIGH TEMPERATURES SHOULD BE A FEW DEGREES COOLER MONDAY.
THIS WOULD ALSO EQUATE TO HEAT INDICES A FEW DEGREES LOWER TOMORROW
AS DEWPOINTS ARE FORECAST TO REMAIN CONSISTENT DURING THE SHORT TERM.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
UNSETTLED WEATHER WILL DOMINATE THE FIRST PORTION OF THE EXTENDED
FORECAST...WHILE HIGH PRESSURE IS EXPECTED TO DOMINATE THE WEATHER
FOR THE LAST PART OF THE WEEK AND INTO THE WEEKEND.

ZONAL FLOW ALOFT WILL CONTINUE THROUGH WEDNESDAY UNTIL A LONGWAVE
TROUGH STARTS TO DIG OVER THE MID MISSISSIPPI RIVER VALLEY. SEVERAL
PIECES OF SHORTWAVE ENERGY WILL MOVE RAPIDLY EAST IN THE FLOW. THESE
FEATURES CAN BE HARD TO TIME AND PLACE. HOWEVER...A STRONGER PIECE
OF ENERGY IS EXPECTED TO DROP DOWN FROM CANADA BY THURSDAY AND HELP
PUSH THE TROUGH OFFSHORE. NORTHWEST FLOW IN THE MID LEVELS IS
EXPECTED FOR LATE FRIDAY INTO THE WEEKEND. NOT COMPLETELY CONFIDENT
IN THE GFS SOLUTION FOR THE LATE THURSDAY/FRIDAY TIME PERIOD. FOR
THE SECOND DAY IN A ROW...THE GFS HAS HAD SOME PROBLEMS RESOLVING
THE STRONGER SHORTWAVE ENERGY AND FORMING A CLOSED LOW SOMEWHERE OFF
THE MID ATLANTIC. WILL HAVE TO CONTINUE MONITORING FURTHER RUNS.

AT THE SURFACE...FRONTAL BOUNDARY OVER THE GREAT LAKES REGION
STRETCHING BACK INTO THE PLAINS STATES WILL BEGIN SINKING SOUTH AS
THE HIGH PRESSURE RIDGE OVER THE SOUTHEAST STATES GETS SQUASHED
SOUTHEAST. THE GFS STILL HINTING AT MCS DEVELOPING OVERNIGHT
MONDAY/EARLY TUESDAY. THE ATMOSPHERE WILL REMAIN VERY MOIST AND
UNSTABLE AND AFTERNOON SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP...AND INCREASE IN COVERAGE AS THE FRONTAL BOUNDARY BEGINS TO
FLIRT WITH THE NORTHERN PORTIONS OF THE CWFA ON TUESDAY. THE FRONTAL
BOUNDARY IS EXPECTED TO MOVE THROUGH ON WEDNESDAY.

HIGH PRESSURE WILL BUILD BACK OVER THE REGION FOR THURSDAY THROUGH
THE REMAINDER OF THE WEEKEND.

GUIDANCE IS STILL SPLIT FOR TUESDAY WITH THE MAV HIGH END SCATTERED
AND THE MET SLIGHT CHANCE. WILL CONTINUE WITH THE MID RANGE
SCATTERED CURRENTLY IN THE FORECAST...SO NO MAJOR CHANGES WERE MADE
TO THE 4TH OF JULY FORECAST. HOWEVER...DID INCREASE THE POPS FOR
WEDNESDAY WITH THE FRONTAL PASSAGE.

&&

.AVIATION...
SCATTERED MID AND UPPER LEVEL CLOUDS WILL CONTINUE TO STREAM
SOUTHEAST FROM UPSTREAM CONVECTION TO THE NORTH. EXPECTING SCATTERED
CUMULUS DEVELOPS DURING THE MID MORNING AS SOUTHWEST WINDS INCREASE
BETWEEN 10 AND 15KTS. COULD SEE SOME THUNDERSTORMS SNEAK SOUTH OF
THE PENNSYLVANIA BORDER OVERNIGHT AS FALLING HEIGHTS ALLOW WEAK
DISTURBANCES TO PASS OVERHEAD. FORECAST SOUNDINGS INDICATE ELEVATED
INSTABILITY WOULD BE ENOUGH TO SUSTAIN CONVECTIVE TRENDS INTO THE
EARLY OVERNIGHT HOURS.

&&

.MARINE...
GRADIENT WILL SUPPORT SW WINDS 10-15KTS.

WATER LEVELS ARE RUNNING ABOUT A HALF FOOT ABOVE PREDICTED VALUES.
THE LUNAR CYCLE IS WAXING TO A FULL MOON JULY 11TH.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&

SHORT TERM/AVIATION/MARINE...ROGOWSKI
LONG TERM...LISTEMAA
Hazardous weather outlook, Jul 2, 3:26 PM EST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
426 PM EDT SUN JUL 2 2006

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-031000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
426 PM EDT SUN JUL 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TONIGHT

A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF MARYLAND
WEST OF THE CHESAPEAKE BAY...THE EXTREME EASTERN PANHANDLE OF WEST
VIRGINIA AND PORTIONS OF NORTHERN VIRGINIA. SEVERE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING.

The radar

The Sterling radar (KLWX), 19 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfax

When
July 2, 4:05 PM EST
Where
Fairfax County, Great Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$13,000
Reported by
AMATEUR RADIO
Coordinates
39.000, -77.267

Trees downed.

Thunderstorm Wind, Falls Church (C)

When
July 2, 4:12 PM EST
Where
Falls Church (C) County, Falls Church
Measured
50 kt (58 mph) estimated gust
Property damage
$45,000
Reported by
AMATEUR RADIO
Coordinates
38.883, -77.183

Trees downed on a garage.

Thunderstorm Wind, Arlington

When
July 2, 4:15 PM EST
Where
Arlington County, Arlington
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.883, -77.133

Tree damage reported by off-duty meteorologist.

Thunderstorm Wind, Fairfax

When
July 2, 4:30 PM EST
Where
Fairfax County, Centreville
Measured
50 kt (58 mph) estimated gust
Property damage
$11,000
Reported by
GENERAL PUBLIC
Coordinates
38.833, -77.417

Trees downed.

Thunderstorm Wind, Albemarle

When
July 2, 5:00 PM EST
Where
Albemarle County, South Portion
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
BROADCAST MEDIA
Coordinates
37.833, -78.583

Trees down south of the City of Charlottesville.

Thunderstorm Wind, Fairfax (C)

When
July 2, 5:00 PM EST
Where
Fairfax (C) County, Fairfax
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
GOVT OFFICIAL
Coordinates
38.850, -77.300

Several trees downed.

Thunderstorm Wind, Arlington

When
July 2, 5:03 PM EST
Where
Arlington County, Arlington
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.883, -77.133

Trees downed.

Thunderstorm Wind, Alexandria (C)

When
July 2, 5:07 PM EST
Where
Alexandria (C) County, Alexandria
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.817, -77.083

Trees down and a roof was damaged on Kenmore Avenue.

Thunderstorm Wind, Fairfax

When
July 2, 5:15 PM EST
Where
Fairfax County, Annandale
Measured
60 kt (69 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$5.0 million
Reported by
NWS STORM SURVEY
Coordinates
38.833, -77.183

NWS Storm Survey indicated a wet microburst produced near 70 mph winds. A dozen homes were damaged near Woodland Road in Annandale. According to newspaper accounts, three of the homes were evacuated due to structural damages and gas leaks. The extensive tree damage was likely exacerbated by weakened tree roots from the significant rains that occurred just a week earlier in late June.

Thunderstorm Wind, Charlottesville (C)

When
July 2, 5:28 PM EST
Where
Charlottesville (C) County, Charlottesville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
38.033, -78.500

Trees downed.

Thunderstorm Wind, Prince William

When
July 2, 8:09 PM EST to 8:14 PM EST
Where
Prince William County, Woodbridge
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.650, -77.250

Numerous trees and powerlines downed between Dumfries and Woodbridge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519627, 5519628, 5519637, 5519629, 5519630, 5519634, 5519631, 5519632, 5519635, 5519633, 5519636.